Czechoslovak Mathematical Journal, Vol. 61, No. 4, pp. 1107-1134, 2011

Second order linear $q$-difference equations:
nonoscillation and asymptotics

Pavel Řehák

Pavel Řehák, Institute of Mathematics of the Academy of Sciences of the Czech Republic, Brno, Czech Republic, e-mail:

Abstract: The paper can be understood as a completion of the $q$-Karamata theory along with a related discussion on the asymptotic behavior of solutions to the linear $q$-difference equations. The $q$-Karamata theory was recently introduced as the theory of regularly varying like functions on the lattice $q^{\mathbb{N}_0}:=\{q^k k\in\mathbb{N}_0\}$ with $q>1$. In addition to recalling the existing concepts of $q$-regular variation and $q$-rapid variation we introduce $q$-regularly bounded functions and prove many related properties. The $q$-Karamata theory is then applied to describe (in an exhaustive way) the asymptotic behavior as $t\to\infty$ of solutions to the $q$-difference equation $D_q^2y(t)+p(t)y(qt)=0$, where $p\colon\smash{q^{\mathbb{N}_0}}\to\mathbb{R}$. We also present the existing and some new criteria of Kneser type which are related to our subject. A comparison of our results with their continuous counterparts is made. It reveals interesting differences between the continuous case and the $q$-case and validates the fact that $q$-calculus is a natural setting for the Karamata like theory and provides a powerful tool in qualitative theory of dynamic equations.

Keywords: regularly varying functions, $q$-difference equations, asymptotic behavior, oscillation

Classification (MSC 2010): 26A12, 39A12, 39A13

Full text available as PDF.

Access to the full text of journal articles on this site is restricted to the subscribers of Myris Trade. To activate your access, please contact Myris Trade at
Subscribers of Springer need to access the articles on their site, which is

[Previous Article] [Next Article] [Contents of This Number] [Contents of Czechoslovak Mathematical Journal]